Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 49, NWS El Paso, TX
NWS El Paso, TX issued this severe thunderstorm warning at Sep 17, 2023, 3:04 PM MDT for Sierra County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2023, 3:04 PM MDT (21:04 UTC)
- Expired
- Sep 17, 2023, 3:45 PM MDT
- In force
- 41 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County Sierra County, NM
The radar
The Holloman AFB radar (KHDX), 100 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 2:28 PM MDT, 36 minutes earlier.
Area forecast discussion, Sep 17, 2:28 PM MDT, 36 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 228 PM MDT Sun Sep 17 2023 ...New SYNOPSIS, DISCUSSION, FIRE WEATHER... .SYNOPSIS... Issued at 108 PM MDT Sun Sep 17 2023 A few isolated to scattered showers and thunderstorms across the Borderland this afternoon will diminish overnight. Conditions will become mostly quiet on Monday with a few isolated thunderstorms mainly in the mountains. The next best chance for active weather areawide will be on Thursday with the winds becoming breezy toward the end of the week. The temperatures will warm to above the normal throughout the week for most of the area. && .DISCUSSION... Issued at 108 PM MDT Sun Sep 17 2023 Currently, the skies are partly cloudy with a few isolated showers and thunderstorms mainly across the mountains and the Bootheel area. For tonight, any remaining showers and thunderstorms should end by around midnight. The skies will be mostly clear with the winds near the surface below 15 mph and variable in direction. With that said, the low temperatures on Sunday morning will be above the normal for this time of the year. For Monday, drier air will begin to move in from the west. This will limit the amount of showers and thunderstorm development across the area. Any storms that do develop will be confined to mainly the mountain areas. The environment will be similar to that of this weekend; thus, one or two of these storms will be strong to maybe even severe in nature. Also, these storms will be isolated, so not expecting a lot of active weather as we may see with today's event. With mostly dry conditions and a quasi-ridge aloft, the high temperatures will be a few degrees warmer than what they will be this afternoon. For the rest of the period, mostly quiet weather is expected except for on Thursday. Tuesday and Wednesday will be storm-free as much drier air moves in with a shortwave trough across the Pacific Southwest and a ridge centered across northeastern Mexico. With dry conditions in store, the temperatures will be above the average on both days for much of the area. Overnight Wednesday, the shortwave trough across the Pacific Southwest will merge with a trough of low pressure across the Pacific Northwest while the ridge of high pressure shifts southeast of our area. With these two systems in place, moisture will be advected from the south into our area bringing a chance for showers and thunderstorms by early Thursday morning that will last throughout the day and the night as the low pressure trough rotates across the western part of the country. As of now, the precipitation will start along and west of the Continental Divide then spread through the entire area by midday Thursday. By the latter half of the week, the winds may become breezy especially on Friday as a lee cyclone develops across eastern Colorado and the low pressure trough passes to the far north of our area. Otherwise, the weather conditions for the rest of the forecast period will be quiet with temperatures continuing to be above the normal for most of the area except across the Gila Region and some areas west of the Continental Divide. && .AVIATION... (18Z TAFS) Issued at 1125 AM MDT Sun Sep 17 2023 VFR conditions are expected through the period across all of the TAF sites with CIG FEW070-BKN250. There will be periods of some SKC later in the period. The winds will be generally light with some gustiness of up to 20 kts off and on early in the period mainly across KDMN. However, gusty winds could occur across the rest of the sites until the sun sets. There will be SH and TS across Borderland this afternoon and evening. Not mentioned in the TAFS, but will amend should any SH or TS develop or move near or over any of the terminals. There will be no reduction in the VSBY across the runways. && .FIRE WEATHER... Issued at 108 PM MDT Sun Sep 17 2023 Some moisture will be in place this afternoon and evening that will aide in the development of a few showers and thunderstorms. Showers and thunderstorms may continue at least until midnight. Tonight recovery will be good to excellent. For Monday, drier air will begin to move in decreasing the storm chances across the area. Any storms that do develop will be confined to the mountains. The 20ft winds will be light and the temperatures above the normal for most lowland areas and vice versa in mountains. Monday overnight recovery will be fair to excellent. For Tuesday, more dry air will be in place with no storm chances in sight on that day. The 20ft winds will be mostly light and the temperatures above the average. Tuesday night recovery will be fair to good. For the rest of the period, mostly dry conditions are expected except on Thursday where there is a chance for showers and thunderstorms lasting through overnight hours. The winds will be light on Wednesday, but will become breezy toward the end of the week and the temperatures on the warm side across across much of the zones. With that being said, there will be no fire weather concerns on Monday, but elevated conditions for a couple zones on Tuesday. The min RHs on Monday will be between 18 and 26% in the lowlands and between 30 and 50% in the mountains. The min RHs on Tuesday will be below 20% in the lowlands and between 20 and 30% in the mountains. The ventilation rates will be poor to very good on Monday then good to excellent on Tuesday. && .PRELIMINARY POINT TEMPS/POPS... El Paso 68 93 68 95 / 10 10 10 0 Sierra Blanca 59 84 61 89 / 10 20 20 0 Las Cruces 63 89 62 92 / 20 10 10 0 Alamogordo 60 86 62 91 / 10 10 10 0 Cloudcroft 45 65 47 67 / 10 30 10 10 Truth or Consequences 61 85 60 89 / 20 30 10 0 Silver City 57 81 56 81 / 20 20 0 0 Deming 62 90 59 92 / 30 10 0 0 Lordsburg 61 89 59 89 / 20 10 0 0 West El Paso Metro 68 91 68 94 / 20 10 10 0 Dell City 60 89 62 94 / 10 10 10 0 Fort Hancock 63 92 65 95 / 10 20 20 0 Loma Linda 60 84 63 87 / 10 10 10 0 Fabens 65 91 66 94 / 10 10 10 0 Santa Teresa 63 89 63 92 / 20 10 10 0 White Sands HQ 65 89 67 92 / 20 10 10 0 Jornada Range 61 88 61 91 / 20 10 10 0 Hatch 61 90 60 92 / 20 20 10 0 Columbus 63 90 63 92 / 30 10 0 0 Orogrande 61 86 62 91 / 10 10 10 0 Mayhill 49 76 52 79 / 10 30 10 10 Mescalero 48 75 50 78 / 10 30 10 10 Timberon 47 73 50 76 / 10 30 10 10 Winston 52 76 50 81 / 30 40 0 0 Hillsboro 58 86 57 89 / 20 30 10 0 Spaceport 60 86 58 90 / 20 30 10 0 Lake Roberts 50 79 49 80 / 30 30 0 0 Hurley 58 86 57 87 / 20 20 0 0 Cliff 53 89 50 89 / 10 10 0 0 Mule Creek 57 84 55 83 / 10 10 0 0 Faywood 60 85 58 87 / 20 20 0 0 Animas 59 90 58 90 / 20 10 0 0 Hachita 59 89 58 89 / 30 10 0 0 Antelope Wells 59 90 59 90 / 40 10 0 0 Cloverdale 59 86 58 85 / 10 10 0 0 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && FORECASTER...36-Texeira
Hazardous weather outlook, Sep 17, 11:07 AM MDT, 3 hours 57 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1107 AM MDT Sun Sep 17 2023 NMZ401>417-TXZ418>424-181715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1107 AM MDT Sun Sep 17 2023 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will be possible this afternoon and evening. Locally heavy rainfall and a strong to severe storm or two will be the main concern. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a slight chance for a thunderstorm on Monday and then again Wednesday through Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 10:15 PM MDT | Special Weather Statement | EPZ | Grant | 30 min |
| Sep 17, 3:09 PM MDT | Areal Flood Advisory | EPZ | Sierra | 3 hr |
| Sep 17, 3:45 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 45 min |
| Sep 17, 4:05 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 40 min |
| Sep 17, 4:18 PM MDT | Dust Storm Advisory | EPZ | Hidalgo | 117 min |
| Sep 17, 4:34 PM MDT | Special Weather Statement | EPZ | Sierra | 26 min |
| Sep 17, 4:37 PM MDT | Special Weather Statement | EPZ | Grant | 23 min |
| Sep 17, 4:53 PM MDT | Special Weather Statement | EPZ | Sierra | 37 min |
| Sep 17, 5:07 PM MDT | Special Weather Statement | EPZ | Grant | 38 min |
| Sep 17, 5:14 PM MDT | Areal Flood Advisory | EPZ | Grant | 2 hr |
| Sep 17, 5:25 PM MDT | Special Weather Statement | EPZ | Grant | 50 min |
| Sep 17, 5:29 PM MDT | Severe Thunderstorm Warning | EPZ | Sierra | 46 min |
| Sep 17, 5:41 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.